A reader asked:
After 3 years of medications for bipolar with ADD component...my daughter 17 1/2 is still not stable with the recent addition to lithium, seroquel and trileptal. Is there a place where she can get physically and medically stable....she is exhibiting signs of toxcitiy to lithium, but not finding help...where is the best place to monitor which meds are best for her??
If she is showing signs of lithium toxicity (problems with balance or coordination, severe diarrhea, nausea, vomiting, extrenme shakiness of hands, mental confusion) she should see her doctor (the one who prescribed lithium) as soon as possible, and will probably have to have her lithium stopped or at least adjusted. If you haven't been able to reach her doctor, I'd suggest taking her to the emergency room of your local hospital and having her evaluated for admission. Lithium toxicity is very dangerous and should be treated immediately.
As far as referrals for ongoing care, please check the Balanced Mind Foundation website (www.bpkids.org ) or the Juvenile Bipolar Research Foundation (www.jbrf.org ). They have lists of practitioners who specialize in childhood and teen mood disorders and there is probably one in your area.